Alert archive / Oregon / Wind Advisories in 2024

Wind Advisory 5, NWS Medford, OR

January 16, 2024Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Jan 16, 2024, 2:11 PM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Jan 17, 2024, 7:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2024, 2:11 PM PST (22:11 UTC)
In effect from
Jan 17, 2024, 7:00 AM PST
Expired
Jan 17, 2024, 10:00 PM PST
In force
15 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS76 KMFR 162211
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
211 PM PST Tue Jan 16 2024

CAZ085-ORZ030-031-171415-
/O.NEW.KMFR.WI.Y.0005.240117T1500Z-240118T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
211 PM PST Tue Jan 16 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST WEDNESDAY...

* WHAT...Southwest winds at 20 to 30 mph with gusts of 40 to 50
  mph expected, but could gust as high as 60 mph along Winter
  Ridge. New snow accumulations of a few hundreths of an inch to 
  five plus inches is possible in the higher terrain. 

* WHERE...In California, Modoc County along the Warner Mountains.
  In Oregon, Northeastern Klamath County and most of Lake County.
  This includes portions of highway 31, 395, and 140 in Oregon, 
  and 299 in California. 

* WHEN...From 7 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These gusty winds and the new snow is
  expected to cause blowing snow, which could significantly reduce
  visibility.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
532 
WWUS76 KMFR 171058
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
258 AM PST Wed Jan 17 2024

CAZ085-ORZ030-031-180000-
/O.CON.KMFR.WI.Y.0005.240117T1500Z-240118T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
258 AM PST Wed Jan 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts of 40 to 50 mph
  expected, but could gust as high as 60 mph along Winter Ridge.
  New snow accumulations of a few hundreths of an inch to five
  plus inches is possible in the higher terrain.

* WHERE...In California, Modoc County along the Warner Mountains.
  In Oregon, Northeastern Klamath County and most of Lake County.
  This includes portions of highway 31, 395, and 140 in Oregon, 
  and 299 in California. 

* WHEN...From 7 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These gusty winds and the new snow is
  expected to cause blowing snow, which could significantly 
  reduce visibility.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
432 
WWUS76 KMFR 172050
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1250 PM PST Wed Jan 17 2024

CAZ085-ORZ030-031-180600-
/O.CON.KMFR.WI.Y.0005.000000T0000Z-240118T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
1250 PM PST Wed Jan 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts of 40 to 50 mph
  expected, but could gust as high as 60 mph along Winter Ridge.
  New snow accumulations of a few hundreths of an inch to five
  plus inches is possible in the higher terrain.

* WHERE...In California, Modoc County along the Warner 
  Mountains. In Oregon, Northeastern Klamath County and most of 
  Lake County. This includes portions of highway 31, 395, and 
  140 in Oregon, and 299 in California.

* WHEN...From 7 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These gusty winds and the new snow is 
  expected to cause blowing snow, which could significantly 
  reduce visibility.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:32 AM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Jan 16, 9:32 AM PST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
932 AM PST Tue Jan 16 2024

.DISCUSSION...Areas of fog and freezing fog still exist in valleys
east and west of the Cascades. The fog coverage has become much
more scattered in the past hour or two on the webcams in the
region, with most passes actually being clear of fog - the
exception is Roberts Mountain along I-5. As high clouds build
above and mid-level clouds mixed with rain showers pushes in, the
fog west of the Cascades will begin to break up.

As the showers push into and over the Cascades, there is a fairly
high chance for sleet and freezing rain in Klamath and Lake
County. The highest chances are along the highway 97 corridor from
the Klamath Falls north past Chemult. The chance for freezing rain
ranges from 35 to 60 percent, with amounts ranging from 0.01" to
0.1". A second place to watch out for is the highway 97 and 31
interchange southeast to Silver Lake, where chances are similarly
high. Please see the Winter Weather Advisory for more details.

With the remainder of the forecast looking on track, the one
thing we sill be double checking is the wind speeds east of the
Cascades. The latest model trends show a 700 mb mid-level jet
streak of 60-70 kt moving over the area on Wednesday. In the past,
this has cause a mix of advisory (45-57 mph) and Warning (58+
mph) strength wind speeds, which if icing does occur, could have
a greater than normal impact on tall structures such as telephone
poles or trees.
-Miles

&&

.AVIATION...16/18Z TAFs...Stratus and fog with low ceilings and
decreased visibilities in some areas continue in Roseburg, Medford,
and Klamath Falls. Ceilings and visibilities will lift later this
morning and early afternoon as another front starts to move inland,
with precipitation spreading eastwards late morning into the
evening. Precipitation is expected to start light and showery before
a stronger wave of precipitation follows, impacting visibilities in
heavier precipitation as well as terrain/mountain obscurations.
Gusty winds will strengthen over ridges, but mid-level wind speeds
and directions don't support strong winds surfacing at most
terminals. Generally light and variable winds will strengthen and
become gusty along the coast as the front passes and winds turn from
the south to SW, however.

For areas west of the Cascades, freezing levels above 5,000 feet
will rise above 8,000 feet through the afternoon before lowering
back to 5,000-6,000 feet late today into early Wednesday. East of
the Cascades, low-level cold air will result in precipitation
falling as a wintry mix at first before transitioning to rain
through the afternoon and evening. Klamath Falls has the highest
chance at a wintry mix from about 21Z to 23Z, but snow and ice
accumulations are expected to stay light (trace to a couple
hundredths of an inch) before precipitation transitions to rain.

The first round of precipitation will move east out of the region as
another, smaller wave approaches, which will bring more rain and
mountain snow mostly to areas west of the Cascades after the TAF
period. -Schaaf/Hermansen

&&

.MARINE...Updated 800 AM Tuesday January 16, 2024...Active weather
returns today with a series of fronts progressing through the region
during the week. The first in the series is expected later this
morning with another quick moving front expected Wednesday. Gusty
south winds are expected to increase this morning and peak this
afternoon, resulting in steep to very steep and hazardous wind
driven seas. There will be a brief lull in winds this evening, but
expect another uptick late tonight into early Wednesday morning.
These winds will maintain very steep and hazardous seas through
Wednesday afternoon, then seas will gradually subside Wednesday
night into Thursday morning.

Another front is expected Thursday into Friday, with additional
fronts expected over the weekend. This will bring additional rounds
of moderate to occasionally strong south winds. Steep to very steep
seas will likely persist through the week and into the weekend due
to a combination of wind driven seas transitioning to fresh swell
along with a light northwest swell. /BR-y

&&

.PREV DISCUSSION... /Issued 345 AM PST Tue Jan 16 2024/

DISCUSSION...Low clouds and fog has developed in the Illinois,
Klamath River, and Umpqua valleys tonight with spots of the Rogue
Valley seeing this as well. This morning will start with
temperatures in the teens east side, low 30s and upper 20s west
side, and 30s expected in northern Coos County. Today an upper
level ridge will continue moving east.

Good news for us, this morning is the coldest it will be for the
week! More locations will be 5 to 15 degrees warmer than normal by
tomorrow morning. That translates to more 40s west side with low 30s
and upper 20s for Northern California, the Cascades and west.

A more south/southwest flow will bring warmer air to the area and
lift snow levels today to 6,500 to 7,500 feet west of the
Cascades and 4,500 to 5,500 feet east of the Cascades. Rain will
move in to the coast this morning and will keep pushing inland
through the day.

The precipitation chances continue through Wednesday evening with
this system. Between Tuesday afternoon and late Wednesday afternoon
there will be 1.5"-3.00" near the coast and 0.25"-0.75" for west
side valleys. River flooding for the Coquille River will be a
concern, as the river is still in a Moderate Flood stage at
Coquille. Additional rainfall may cause additional river flooding
or hazardous conditions along small streams or urban flooding
where the ground is already saturated.

Although the news of higher snow levels is favorable for west side
areas, the conditions for east side areas could be favorable for a
wintry mix. This means that freezing rain or sleet will be possible,
and the High Resolution Ensembles favor this for the Klamath Basin
in the early afternoon between 1 PM- 3 PM before it switches back
to snow through the evening. Northern Lake County will have their
turn to see a wintry mix later in the afternoon before changing
to snow and rain later in the evening. Snowfall during the Tuesday
through late Wednesday afternoon timeframe is forecasted to reach
10"-15" with the heaviest snow falling Wednesday morning.
Southwest winds will pick up on ridges during this time with 20-30
mph winds and gusts up to 45 mph possible. This could lead to
blowing snow and reduced visibility. A Winter Weather Advisory
will be in effect this afternoon through tomorrow morning. Please
visit WSWMFR for more information.

Multiple fronts this weekend will bring a return to more widespread
rain with snow east of the Cascades. -Hermansen

AVIATION...16/12Z TAFs...Stratus and fog with low ceilings and
decreased visibilities in some areas continue in Roseburg and
Klamath Falls and have been developing in Medford tonight. Ceilings
will lift this morning as another front starts to move inland, with
precipitation spreading eastwards late morning into the evening.
Precipitation is expected to start light and showery before a
stronger wave of precipitation follows, impacting visibilities in
heavier precipitation as well as terrain/mountain obscurations.
Gusty winds will strengthen over ridges, but mid-level wind speeds
and directions don't support strong winds surfacing at most
terminals. Generally light and variable winds will strengthen and
become gusty along the coast as the front passes and winds turn from
the south to SW, however.

For areas west of the Cascades, freezing levels above 5,000 feet
will rise above 8,000 feet through the afternoon before lowering
back to 5,000-6,000 feet late today into early Wednesday. East of
the Cascades, low-level cold air will result in precipitation
falling as a wintry mix at first before transitioning to rain
through the afternoon and evening. Klamath Falls has the highest
chance at a wintry mix from about 21Z to 23Z, but snow and ice
accumulations are expected to stay light (trace to a couple
hundredths of an inch) before precipitation transitions to rain.

The first round of precipitation will move east out of the region as
another, smaller wave approaches, which will bring more rain and
mountain snow mostly to areas west of the Cascades after the TAF
period. -CSP/Hermansen

MARINE...Updated 200 AM Tuesday January 16, 2024...Active weather
returns today with a series of fronts progressing through the region
during the week. The first in the series is expected later this
morning with another quick moving front expected Wednesday. Gusty
south winds are expected to increase this morning and peak this
afternoon, resulting in steep to very steep and hazardous wind
driven seas. There will be a brief lull in winds this evening, but
expect another uptick late tonight into early Wednesday morning.
These winds will maintain very steep and hazardous seas through
Wednesday afternoon, then seas will gradually subside Wednesday
night into Thursday morning.

Another front is expected Thursday into Friday, with additional
fronts expected over the weekend. This will bring additional rounds
of moderate to occasionally strong south winds. Steep to very steep
seas will likely persist through the week and into the weekend due
to a combination of wind driven seas transitioning to fresh swell
along with a light northwest swell. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 PM PST this afternoon for
     ORZ029.

     Winter Weather Advisory until 8 PM PST Wednesday for ORZ027-028.

     Winter Weather Advisory until 7 PM PST this evening for ORZ030.

     Winter Weather Advisory from 3 PM this afternoon to 10 PM PST
     this evening for ORZ031.

CA...Winter Weather Advisory until 4 PM PST this afternoon for
     CAZ084.

PACIFIC COASTAL WATERS...Hazardous Seas Warning until 10 PM PST
     Wednesday for PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 8:04 PM PSTWinter Weather AdvisoryMFRModoc, Siskiyou26 hr
Jan 16, 2:24 PM PSTGale WarningMFR14 hr
Jan 16, 2:24 PM PSTHazardous Seas WarningMFR31 hr

Nearby

Wind Advisories in Oregon, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.